Tag Archives | od

Poisoning & OD | Part Six | Bites & Stings

Bites and Stings: Bees, wasps, spiders, ants, scorpions, snakes, jelly fish Management: usually unless anaphylaxis is present, no medications are warranted Snakebites: Of most concern are Coral snakes and Pit vipers. Venom has: Neurotoxicity: parathesias, paralysis neuromuscular disturbances Hemotoxicity: coagulant, anti-coagulant, hemolytic, platelet Cardiotoxicity: decrease cardiac output and BP Enzymes can lead to tissue destruction […]

Continue Reading

Poisoning & OD | Part Five | Tricyclic Antidepressants

Tricyclic Antidepressants: common are amitriptyline (Elavil), amoxapine (Asendin), clomapramin (Anafranil), doxepin (Sinequan, Adepin), imipramine (Tofranil) and nortriptyline (Aventyl, Pamelor). Block the reuptake of norepinephrine and seratonin in the brain. Some have anticholinergic and cardiac membrane actions. Heat exhaustion and heat stroke. V-Tac dysrythmias. Very dangerous in an overdose because it only takes a few pills. […]

Continue Reading

Poisoning & OD | Part Four | Toxic Gases

Toxic Gas inhalation: Inert gases: displaces O2 and injury/death is due to asphyxiation. CO2, methane, exane, propane acetylene. Mental, seizures, cardiac dysrhythmias Irritant gases: irritate tissues. Highly water soluble irritate upper airways. Less water soluble pass through to the lungs and cause sever tissue damage Immediate reactions: 1-2 hours, red mucous membranes, eye and nasal […]

Continue Reading

Poisoning & OD | Part Three | Narcotics & Opiates

Narcotics/Opiates: CNS and respiratory depressants. Heroin, morphine, codeine, meperidine, propoxyphene, fentanyl, hydrocodone. Euphoria Hypotension Respiratory depression/arrest Nausea Pinpoint pupils Seizures Coma Management: Maintain ABCs. Naloxone (Narcan) antagonizes narcotics (and the users). IV administration may wear off too fast, and wake them up too much. IM dose lasts longer and they awake more slowly.

Continue Reading

Poisoning & Overdose | Part One

Poisoning and Overdose Poisoning: exposure to substance that is generally harmful, with no beneficial effects Overdose: excessive exposure to a substance that has normal treatment uses. Nearly ½ involve prescription drugs. Types of toxicological emergencies: Unintentional Poisonings Dosage Errors: accidental by nurses, Drs, family members or self Idiosyncratic reactions: unpredictable side effects Childhood poisoning: inattentive […]

Continue Reading

Stay safe